Cerebellar volume and long-term use of phenytoin

Seizure 2003; doi:10.1016/S1059–1311(02)00267-4

Objectives: To perform MRI cerebellum volumetry in patients exposed to phenytoin and to identify factors associated with cerebellar atrophy (CA).

Conclusions: CA is frequently associated with long-term use of phenytoin. Although duration of epilepsy may have an influence in the CA, this is clearly less important than the time of exposure to phenytoin.

Phenytoin is one of the first line antiepileptic drugs (AEDs) for many epilepsy syndromes. High efficacy for partial as well as generalised seizures and low cost contributes to its widespread use.

As with other commonly used AEDs, adverse effects can be frequently identified and sometimes lead to drug discontinuation

1. One of most important adverse effect observed in phenytoin use is the cerebellar toxicity, associated with ataxia, tremor, nystagmus and diplopial. Cerebellar atrophy (CA) may be observed in phenytoin-exposed patients with epilepsy in the absence of generalised tonic–clonic seizures (GTCS) or pre-existent brain damage

2. Whether it is the phenytoin, 4–8, the seizures 2, 9 or the initial brain insult10 that play the primary aetiologic role in CA, it remains unclear 3, 11, 12.

The aim of this study was to investigate whether cerebellar volumes of patients exposed to long-term
use of phenytoin or other variables are associated to CA.